DOI: http://dx.doi.org/10.18203/issn.2455-4529.IntJResDermatol20164785

Nail changes in patients undergoing cancer chemotherapy

Praveen Kumar Shanmugam Reddy, Arakali Lakshminarayana Shyam Prasad, Tharayil Kunneth Sumathy, Rakesh Vibhakar Reddy

Abstract


Background: Anti-cancer chemotherapy is associated with a myriad nail changes ranging from cosmetic disfigurement to severe changes which may require an alteration in the cancer chemotherapeutic regimens. The objective of the study was to analyse the nail changes in patients undergoing cancer chemotherapy.

Methods: Screening was done for all in-patients undergoing cancer chemotherapy and out-patients referred to Dermatology from Oncology.  All nail changes were documented according to a proforma and an attempt was made to establish a relation, if any, with a chemotherapeutic agent group.

Results: A total of consecutive 150 patients undergoing cancer chemotherapy were screened, out of which nail changes were observed in 50 patients. The age group of patients ranged from 12yrs to 73yrs. The Male: Female ratio was 2.7:1. Following platinum based agents, the nail changes were seen in 54% of patients. There was a significant association of nail changes following chemotherapy with a p value of 0.00001%. Pigmentary changes were the most common nail plate changes. Longitudinal pigmentary bands were the most common pigmentary nail plate changes seen in 67.7% of patients following chemotherapy with platinum based agents, and 16.1% of patients following CHOP regimen. Diffuse pigmentation of nail plate was most common nail plate change (16.1%) following chemotherapy with taxanes. Muehrcke’s lines were the most common nail bed changes seen in 57.1% of patients following treatment with platins. Half and half nails and onycholysis were seen in 42.85% of patients following CHOP chemotherapy. Pigmentation of the nail folds were the most common changes seen in 40% of patients following  platinum based agents and CHOP chemotherapy.

Conclusions: A variety of nail changes can be associated with cancer chemotherapy. A knowledge about the various changes ranging from those of cosmetic concern to serious changes in patients who are undergoing chemotherapy is vital for the successful management of the patient. 


Keywords


Chemotherapy, Pigmentary, Nail changes, Platinum based agents

Full Text:

PDF

References


Chen W, Yu YS, Liu YH, Sheen JM, Hsiao CC. Nail changes associated with chemotherapy in children. J Eur Acad Dermatol Venereol. 2007;21:186-90.

Hinds G, Thomas VD. Malignancy and cancer treatment-related hair and nail changes. Dermatol Clin. 2008;26:59-68.

Woo IS, Shim KH, Kim GY, Lee MA, Kang JH, Hong YS, et al. Nail changes during doxetacel induced combination chemotherapy. Korean J Intern Med. 2004;19(2):132-3.

Dasanu CA, Alexandrescu DT, Wiernik PH. Recognizing nail and skin changes associated with chemotherapy. Resident and staff physician. 2006: 52.

Dasanu CA, Vaillant JG, Alexandrescu DT. Distinct patterns of chromonychia, Beau's lines and melanoderma seen with vincristine, adriamycin, dexamethasone for multiple myeloma. Dermatol Online J. 2006;12:10.

Gupta A, Parakh A, Dubey AP. Chemotherapy induced nail changes. Indian J Dermatol. 2008;53(4):204–5.

Issaivanan M, Khairkar PH. Doxorubicin induced melanonychia. Indian Pediatr. 2003;40:1094–5.

Gilbar P, Hain A, Peereboom VM. J Oncol Pharm Pract. Nail toxicity induced by cancer chemotherapy. 2009;15(3):143-55.

Pavey RA, Kambil SM, Bhat RM. Dermatological adverse reactions to cancer chemotherapy. Indian J Dermatol Venerol Leprol. 2015;81(4):434.

Kim IS, Lee JW, Park KY, Li K, Seo SJ, Hong CK. Nail Change after Chemotherapy: Simultaneous Development of Beau's Lines and Mees' Lines. Ann Dermatol. 2012;24(2):238-9.

Piraccini BM, Iorizzo M, Tosti A. Drug-induced nail abnormalities. Am J Clin Dermatol. 2003;4:31–7.

Piraccini BM, Iorizzo M, Starace M, Tosti A. Drug-induced nail diseases. Dermatol Clin.2006;24:387–91.

Lambertenghi Deliliers G, Monni P. The irreplaceable image: Nail transverse white bands induced by antileukemic chemotherapy. Haematologica. 2001;86:333.

Lindsay PG. The Half-and-Half nail. Arch Intern Med. 1967;119:583-7.

de Berker DAR, Baran R. Disorders of nails. In: Burns T, Breathnach S, Cox N, Griffiths C, editors. Rook’s textbook of dermatology. 8th edition. Wiley-Blackwell; 2010: 65.9-65.30.

Leyden JJ, Wood MG. The "Half-and-Half nail". Arch Dermatol. 1972;105:591-2.

Capriotti K, Capriotti JA, Lessin S, Wu S, Goldfarb S, Belum VR, et al. The risk of nail changes with taxane chemotherapy: a systematic review of the literature and meta-analysis. BJD.2015;173(3):842–5.

Kamil N, Kamil S, Ahmed SP, Ashraf R, Khurram M, Ali MO. Toxic effects of multiple anticancer drugs on skin. Pak J Pharm Sci. 2010;23:7-14.

Chiewchanvit S, Noppakun K, Kanchanarattanakorn K. Mucocutaneous complications of chemotherapy in 74 patients from Maharaj Nakorn Chiang Mai Hospital. J Med Assoc Thai. 2004;87:508.

Mateus C , Verschoore M, CharlesC, Lanoy E. Nail toxicities induced by systemic anticancer treatments. Lancet Oncol. 2015;16(4):181-9.